My Dog Ate Steroid Cream Will He Get Sick?

By Kim •  Updated: 10/22/20 •  3 min read
The contents of the OurFitPets.com website, such as text, graphics, images, and other material contained on this site (“Content”) are for informational purposes only. The Content is not intended to be a substitute for professional veterinarian advice, diagnosis, or treatment. Always seek the advice of your veterinarian with any questions you may have regarding the medical condition of your pet. Never disregard professional advice or delay in seeking it because of something you have read on this website!

Steroid creams, both over the counter and prescription, are a common item in many medicine cabinets. These creams are bought and prescribed to treat a number of skin conditions that cause inflammation. And they’re relatively safe; steroid creams have been around for over 50 years.

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

Types of Steroid Creams

There are several types of steroid creams including:

Can My Dog Be Lactose Intolerant?
Can My Dog Be Lactose Intolerant?

These types of medications work to keep cells from producing inflammatory chemicals that are released by the body for different reasons including allergies. Each type of cream is also available in different strengths.

Steroid creams are also used in veterinary medicine to treat animals that have developed different types of skin inflammation.

What to Do If Your Dog Eats Steroid Cream

If your dog accidentally eats steroid cream, he should be OK in most cases. He may suffer some digestive tract issues such as vomiting, diarrhea, and nausea. The symptoms should pass in a day or two.

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

However, if you’re worried, then we recommend calling the vet to get their advice and guidance on what you should do.

5-Fluorouracil Poisoning in Dogs

There is a steroid cream that can be toxic to dogs and this is called 5-fluorouracil cream. Symptoms of this type of poisoning include:

If you suspect or know your dog has eaten this type of steroid cream, then call the vet immediately. This is a medical emergency.

One More Danger—Steroid Cream Packaging

One more concern about steroid creams and dogs is that a dog may eat the cream and the packaging. Steroid creams are usually packaged in plastic tubes. The problem is if the dog bites off a portion of the tube, and this piece is sharp, it could cause tears in the stomach and intestinal lining.

If a dog has eaten most of the tube, then the plastic can make it into the intestines where it can become stuck. When this happens, an intestinal blockage develops, which is a medical emergency that requires immediate treatment.

You’ll need to call the vet immediately if your fur baby’s eaten most of the steroid cream packaging.

Dogs love to eat almost anything that seems like food, so keep all medications stored in a place that’s out of reach for your dog (and young kids).

(Visited 2,666 times, 6 visits today)

Kim

Kim is a talented author, who loves animals especially dogs. She engaged in writing books and articles relating to animals a decade ago. Kim resides in Chicago with her husband and son. The family is the proud owner of a dog and a parrot (Jack and Lily). Kim wanted more than these two pets, but her husband put his foot down... She often visits elementary schools to talk to the kids about what she learned about pets and how they could learn from them.

Keep Reading

[class^="wpforms-"]
[class^="wpforms-"]